Pennsylvania, 2024Hail and Damaging Winds in Pennsylvania, April 30, 2024
April 30, 2024 · NWS BGM · 5 events in 2 counties and zones
A cold front moving across the area triggered scattered showers and thunderstorms during the afternoon. Some storms became severe with damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across the area triggered scattered showers and thunderstorms during the afternoon. Some storms became severe with damaging wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 30, 9:11 AM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Apr 30, 9:11 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1011 AM EDT Tue Apr 30 2024
.SYNOPSIS...
A cold front passage this afternoon and evening will bring
widespread rain showers and thunderstorms. Some of these storms
may be severe. Wednesday and Thursday will be dry and mild.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
10 AM update...
Little change overall, just updated temperatures through the
morning hours. With mostly sunny skies across the CWA we are
watching the evolution of convection this afternoon, mid level
lapse rates will be lower this afternoon but still 30 to 40
knots of shear so there is the potential for one or two stronger
storms.
630 am update...
Minor changes to the timing and placement of the convection
moving through CNY this morning.
350 am update...
A surface front remains across the area. A weak low and trailing
trough in Steuben County has caused thunderstorms to form. This
system will move east across the area early this morning with
some heavy rain. If any clearing occurs behind it there is a
small window where valley fog could form before sunrise. Mid
level lapse rates are high early this morning providing some
instability. Wind shear is around 30 kts.
For this afternoon and evening WPC still has a marginal risk of
excessive rainfall and SPC still has general thunder.
Thunderstorms later today will have heavy rain, gusty winds, and
small hail. Models agree on a cluster of discrete thunderstorms
forming midday in the central southern tier and Finger Lakes
just ahead of a cold front. This moves east through the
afternoon into early evening before exiting to the east by 8 PM.
Some models show the storms forming a line.
Clearing late this morning will push temperatures into the 70s
creating around 1k of cape. Lapse rates are good but not great.
0 to 6km Bulk shear is 35 to 40 kts. PWATs peak around 1.5
inches providing plenty of moisture. The low level jet is light
though. Some locations could get an inch or two of rain in an
hour which is around current flash flood guidance. There could
be isolated water problems especially in urban areas.
Thunderstorms could combine or aid each other to briefly put
down some damaging winds this afternoon and evening. Given the
lift through a deep area of below freezing air aloft small hail
is likely but large hail would be rare. A marine layer over the
southeast counties this morning could hang on in Sullivan and
Pike Counties. This will keep temperatures cooler and suppress
the thunderstorms late today.
Late tonight through Wednesday will be mainly dry. A few late
day showers are possible over the terrain in the western
Catskills and the Endless Mountains in NEPA. Temperatures late
tonight will fall into the 50s and upper 40s. Wednesday air will
be cooler aloft but more sunshine will counteract that. Highs
will be from the upper 60s to the mid 70s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
325 AM Update...
The short term will be dominated by ridging with temperatures
above average through the period. Forecast soundings continue to
show dry air aloft and a capping inversion that should limit and
showers and thunderstorms. Kept just slight chance for showers
in the Catskills Thursday afternoon, as terrain could help
break the capping in place.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
330 AM Update...
Ridging should hold until the weekend and then the pattern will
become more active with zonal flow aloft. This will allow for
several weak perturbations to push through from Saturday into
the beginning of next week. Shower chances start to increase on
Saturday as frontal boundary slowly progresses from west to
east across the region. High pressure will be stationed over the
Atlantic and the front will have a hard time progressing
eastward, so rainshowers will likely linger right through
Sunday. Temperatures will be above normal on Friday, however
with the rainshowers expected this weekend, we will see
temperatures return back to normal with highs in the low 60s.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
645 am update...
Convection is exiting to the east now so that it won't be
affecting taf sites. This convection was slower so MVFR fog
didn't happen at KELM or anywhere else.
After 17z steadier showers and thunderstorms are expected.
Heavier rain could drop vsbys to 2sm in addition to MVFR cigs.
In general cigs will fall to fuel alternate MVFR by 21z.
SYR/RME/BGM/ITH should fall to IFR due to cigs around 21z and
continue through the night. Possible improvement after 10z.
Winds will be mostly light to start. Southwest winds at 5 to 10
kts late this morning shift to northwest this evening, then
become light during the overnight.
Outlook...
Wednesday...Lingering morning clouds and restrictions possible,
becoming VFR in the afternoon.
Thursday...VFR Likely.
Friday..Mainly VFR, but late day showers/t'storms possible.
Saturday...Restrictions possible in showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JTC/TAC
NEAR TERM...AJG/JTC/TAC
SHORT TERM...AJG/MPK
LONG TERM...AJG/MPK
AVIATION...TAC
Hazardous weather outlook, Apr 30, 11:11 AM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1211 PM EDT Tue Apr 30 2024
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011615-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1211 PM EDT Tue Apr 30 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A round of showers and thunderstorms will move through the area
this afternoon and evening. Some of the storms may produce heavy
downpours, gusty winds and small hail. Localized urban and or small
stream flooding will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 1:06 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
206 PM EDT Tue Apr 30 2024
PAZ039-301830-
Susquehanna PA-
206 PM EDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUSQUEHANNA COUNTY
THROUGH 230 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 9 miles west of Montrose, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rush, Montrose, Birchardville, South Montrose, Lawton, and Wyoanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 7606 4184 7613 4195 7590 4182 7579
TIME...MOT...LOC 1805Z 244DEG 21KT 4181 7605
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DKSpecial weather statement, Apr 30, 1:20 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
220 PM EDT Tue Apr 30 2024
NYZ045-046-301845-
Otsego NY-Chenango NY-
220 PM EDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTSEGO AND
NORTHEASTERN CHENANGO COUNTIES THROUGH 245 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Berlin, or 7 miles northeast of Norwich, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Edmeston, Pittsfield, Burlington, New Lisbon, New Berlin, Columbus,
Morris, Mt Vision, South New Berlin, and South Edmeston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4255 7498 4252 7547 4265 7553 4275 7532
4274 7530 4277 7528 4281 7518
TIME...MOT...LOC 1820Z 256DEG 24KT 4259 7540
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JTCThunderstorm Wind, Susquehanna
- When
- April 30, 1:23 PM EST
- Where
- Susquehanna County, 0.03 mi WSW of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.830, -75.881
Strong thunderstorm winds knocked down a tree.
Hail, Susquehanna
- When
- April 30, 1:25 PM EST
- Where
- Susquehanna County, 0.03 mi WSW of Montrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -75.880
Thunderstorm Wind, Susquehanna
- When
- April 30, 1:52 PM EST
- Where
- Susquehanna County, 0.07 mi WSW of Harford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.780, -75.701
Strong thunderstorm winds knocked a tree down that blocked a roadway.
Hail, Susquehanna
- When
- April 30, 1:52 PM EST
- Where
- Susquehanna County, 0.07 mi WSW of Harford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -75.701
Hail, Lackawanna
- When
- April 30, 3:52 PM EST
- Where
- Lackawanna County, 1.04 mi E of Peckville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.480, -75.600
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2024$349,000 · EF1 · 58 events
- Tornado and Hail in Iowa, April 30, 2024$250,000 · EF1 · 40 events
- Tornadoes and Hail in Kansas, April 30, 2024EF0 · 35 events
- Lightning Strike in New York, April 30, 2024$42,000 · 1 event
- Hail in Texas, April 30, 2024$30,000 · 2.5 in hail · 5 events
- Dense Fog in Kentucky, April 30, 202410 events
- Hail in Nebraska, April 30, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Iowa, April 30, 20242.25 in hail · 8 events
- Hail and Damaging Winds in Pennsylvania, April 30, 20241.25 in hail · 8 events
- Hail in Iowa, April 30, 20241 in hail · 6 events
- High Wind in Wyoming, April 30, 202456 kt wind · 5 events
- Damaging Winds and High Wind in Montana, April 30, 202457 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167049, 1167056, 1167050, 1167059, 1167052.